Montana, 2007

Lightning Strike in Montana, May 18, 2007

May 18, 2007 · NWS TFX · 1 event in 1 county or zone

Scattered thunderstorms developed over the area associated with a cold front. Lightning associated with one of the storms killed a man who was in a boat fishing on Canyon Ferry Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Scattered thunderstorms developed over the area associated with a cold front. Lightning associated with one of the storms killed a man who was in a boat fishing on Canyon Ferry Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 18, 1:44 PM MST, 36 minutes earlier.

Area forecast discussion, May 18, 1:44 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
244 PM MDT FRI MAY 18 2007

.DISCUSSION...
TONIGHT THROUGH SUNDAY...SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND EVENING ARE LIKELY TO LINGER PAST MIDNIGHT
TONIGHT...WITH SOME GUSTY WINDS IN THE VICINITY OF DISSIPATING
STORMS. A CONTINUATION OF EXCEPTIONAL WARMTH IS EXPECTED OVERNIGHT
TONIGHT...AS WELL AS TOMORROW AFTERNOON. SOMEWHAT MOIST
SOUTHWESTERLY FLOW ALOFT...COMBINED WITH AN APPROACHING COLD FRONT
AND EXISTING WARM TEMPERATURES ACROSS THE FORECAST AREA...WILL
CONTRIBUTE TO THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT
DURING SATURDAY AFTERNOON AND EVENING OVER THE NORTH CENTRAL PLAINS
AND ADJACENT MOUNTAIN RANGES. OCCASIONAL SEVERE WIND GUSTS AND A
THREAT OF HAIL IS ANTICIPATED DURING THIS TIME...PARTICULARLY OVER
THE EASTERN PORTION OF THE FORECAST AREA. TEMPERATURES WILL BE
NOTICEABLY COOLER BY EARLY SUNDAY...WITH SHOWERS LINGERING OVER
THE CENTRAL AND SOUTHWEST MOUNTAINS. ZUMPFE

SUNDAY NIGHT THROUGH FRIDAY...AN ACTIVE PERIOD OF WEATHER EXPECTED
DURING THIS TIME. A STRONG UPPER LEVEL TROF WILL CONTINUE TO DIG
SOUTHWARD INTO SOUTHERN IDAHO BY MONDAY MORNING. THIS WILL RESULT IN
WIDESPREAD PRECIP OVER MUCH OF SOUTHWEST AND CENTRAL MONTANA. THUS
POPS HAVE BEEN RAISED TO LIKELY IN MOST AREAS. SNOW LEVELS WILL
CONTINUE TO LOWER THROUGHOUT THE DAY ON MONDAY...WITH MOST AREAS OF
SOUTHWEST MONTANA SEEING SNOW BY MONDAY NIGHT. ANY SNOW
ACCUMULATIONS WILL BE CONFINED TO MAINLY GRASSY AREAS IN THE
VALLEYS...BUT SEVERAL INCHES ARE LIKELY IN HIGHER ELEVATIONS (ABOVE
5000 FEET). TEMPERATURES WILL GENERALLY AVERAGE BETWEEN 10 AND 15
DEGREES BELOW NORMAL. AN UNSTABLE NORTHWEST FLOW ALOFT WILL BE OVER
MONTANA AT MID-WEEK WITH SHORTWAVE ENERGY MOVING OVER MY FORECAST
AREA ON THURSDAY. WILL CONTINUE TO MENTION A SLIGHT CHANCE OF
SHOWERS DURING THIS TIME FRAME AND EXPECT TEMPERATURES TO CLIMB BACK
TO NEAR NORMAL READINGS. UPPER LEVEL RIDGING BUILDS OVER THE PACIFIC
NORTHWEST FRIDAY WITH DRY AND WARMER AIR NUDGING INTO MONTANA FROM
THE WEST. MPJ/BRUSDA

&&

.AVIATION...
UPDATED 1741Z.
SOUTHWEST FLOW ALOFT CONTINUES OVER THE FORECAST AREA TODAY AND
TONIGHT AS AN UPPER LEVEL TROUGH MOVES INLAND OVER THE PACIFIC
NORTHWEST. SURFACE LOW PRESSURE SYSTEM OVER EASTERN MONTANA AND THE
DAKOTAS CONTINUES TO MOVE EAST AS CANADIAN HIGH PRESSURE BUILDS
SOUTHWARD INTO NORTH CENTRAL MONTANA TODAY AND TONIGHT. THIS SYSTEM
THEN MOVES EAST ON SATURDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES
NORTHEAST FROM THE GREAT BASIN. THE AIRMASS BECOMES UNSTABLE THIS
AFTERNOON AND EVENING FOR WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS. VFR CONDITIONS ARE EXPECTED EXCEPT FOR LOCAL MVFR IN
PRECIPITATION. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  76  45  67 /  10  30  20  20
CTB  47  70  42  63 /  10  30  20  10
HLN  51  78  48  67 /  10  20  20  20
BZN  46  78  43  71 /  10  20  20  30
WEY  38  72  36  66 /  20  10  20  20
DLN  47  78  44  68 /  10  10  10  30
HVR  52  77  47  71 /  10  30  40  10
LWT  50  76  45  68 /  20  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...MPJ/BRUSDA
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 18, 4:12 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 AM MDT FRI MAY 18 2007

MTZ009>014-044>051-054-191115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
512 AM MDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. THESE
STORMS MAY HAVE STRONG GUSTY WINDS AND HAIL ASSOCIATED WITH THEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON AND
EVENING. MAIN THREAT WITH THESE STORMS WILL BE STRONG WIND GUSTS
AND HAIL.

A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST
MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO
4500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME
SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY
NIGHT...ESPECIALLY NEAR THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-191115-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
512 AM MDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. THESE
STORMS MAY HAVE STRONG GUSTY WINDS AND HAIL ASSOCIATED WITH THEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON AND
EVENING. MAIN THREAT WITH THESE STORMS WILL BE STRONG WIND GUSTS
AND HAIL.

A COLD STORM SYSTEM IS EXPECTED TO AFFECT SOUTHWEST
MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO
5500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME
SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 18, 12:58 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
158 PM MDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 N GRASS RANGE         47.10N 108.80W
05/17/2007  E1.25 INCH       FERGUS             MT   TRAINED SPOTTER

            BRIEF PERIOD OF HAIL WITH BIGGEST PIECES THE SIZE OF A
            HALF DOLLAR COIN.

0910 PM     TSTM WND GST     6 N BIG SANDY           48.26N 110.12W
05/17/2007  E70.00 MPH       CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUSTS IN EXCESS OF 70 MPH SNAPPED LARGE LIMBS ON
            TREES.

&&

EK

The radar

The Great Falls radar (KTFX), 119 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broadwater

When
May 18, 2:20 PM MST
Where
Broadwater County, 5 mi N of Townsend
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.392, -111.520

Man fishing alone in boat on southern Canyon Ferry Resevoir, on east shore across from Silos, struck and killed by lightning around 320 pm MDT.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Broadwater2007-05-1850MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22377.